Format

Send to

Choose Destination
Saudi J Anaesth. 2019 Jul-Sep;13(3):240-242. doi: 10.4103/sja.SJA_708_18.

Calcium salt administration for circulatory shock due to severe hyperkalemia.

Author information

1
Department of Emergency Medicine and Critical Care, College of Medicine, King Saud University Medical City, Riyadh, Saudi Arabia.

Abstract

Patients with severe hyperkalemia may present hemodynamic instability. The use of intravenous (IV) calcium for the treatment of hyperkalemia is based on sparse evidence. We hypothesized that the administration of calcium salts would decrease mortality in patients with severe hyperkalemia and circulatory shock. We report a case of a 56-year-old female who presented to an academic emergency department with acute confusion, lethargic mental status, and circulatory shock. Venous blood gas showed a potassium concentration of 7.9 mmol/L. The patient was given 2 g of IV calcium gluconate. The patient started to regain consciousness, and her blood pressure began to normalize. This emergency management led to an almost immediate resolution of the circulatory shock without the need for cardiac pacing. We conclude that hyperkalemia should be suspected in any patient presenting with acute onset of hypotension and bradycardia. IV calcium salts should be used for hemodynamic instability due to hyperkalemia.

KEYWORDS:

Bradycardia; calcium salt; circulatory shock; hyperkalemia

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center